Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 15, 2003, 3:49 AM CST for Dallas County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2003, 3:49 AM CST (09:49 UTC)
- Expired
- Feb 15, 2003, 4:30 AM CST
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Dallas County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
533 WUUS53 KSGF 150949 SVRSGF MOC059-151030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 AM CST SAT FEB 15 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN SOUTHWEST MISSOURI * UNTIL 430 AM CST * AT 348 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLEASANT HOPE...OR 12 MILES SOUTHEAST OF BOLIVAR...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUFFALO BY 405 AM CST. THE TOWNS OF FOOSE...MARCH...LONG LANE AND WINDYVILLE ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3747 9319 3764 9318 3774 9294 3756 9287 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 3:30 AM CST, 19 minutes earlier.
Area forecast discussion, Feb 15, 3:30 AM CST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 AM CST SAT FEB 15 2003 MAIN FORECAST CONCERNS ARE ONGOING CONVECTION OVER SOUTHERN MO ...THEN TEMPERATURES AND PRECIPITATION TYPE FOR THE WEEKEND. SMALL LINE OF STORMS OVER SOUTHWEST MISSOURI AHEAD OF A COLD FRONT ALONG THE WESTERN MO STATE LINE NOW JUST EAST OF KJLN. 850MB WINDS STILL FAIRLY VIGOROUS FROM EASTERN OK INTO SOUTHERN MO WITH 40KTS ON THE CONWAY PROFILER. SURFACE DEW POINTS STILL IN THE JUICY UPPER 50S OVER SOUTHERN MO WITH CAPES OFF THE 06Z PROGGED SOUNDINGS STILL AROUND 700-800 J/KG OVER SOUTHERN MO. STILL HAVE STEEP LAPSE RATES ABOVE 850MB. MAIN THREAT WILL BE MARGINALLY SEVERE HAIL IN THE SHORT TERM IF ANY STORMS CAN PULSE UP...BUT WEAK LOW LEVEL CONVERGENCE MAY MAKE THAT PROBLEMATIC WITH LOW LEVEL FLOW VEERING TO THE SW. BELIEVE SOME CONVECTION WILL BE ABLE TO MAINTAIN ITSELF WELL INTO THE MORNING HOURS IN THE WARM SECTOR...AND WILL BASE WORDING ON SHORT TERM TRENDS. MODELS HAVE BEEN FAIRLY CONSISTENT IN GRADUALLY WORKING COLD AIR SOUTH INTO THE FORECAST AREA TODAY. ETA MODEL SOUNDINGS DEPICT FAIRLY DEEP MOIST LAYER BEHIND THE FRONT FROM THE THE SURFACE UP TO AROUND 700 MB THROUGH LATER TODAY AND TONIGHT...WITH THE MOIST LAYER GRADUALLY BECOMING MORE SHALLOW ON SUNDAY. BOTH THE 00Z ETA AND GFS TRY TO PHASE NORTHERN AND SOUTHERN STREAM SHORTWAVES OVER THE AREA LATE SAT/SUN. BELIEVE THAT ENOUGH LIFT SHOULD BE PRESENT TODAY TO MAINTAIN RAIN/DRIZZLE BEHIND THE FRONT...WITH A GRADUAL SWITCHOVER TO FREEZING DRIZZLE AS SURFACE TEMPERATURES DROP OFF LATE TODAY AND THIS EVENING. MOIST LAYER STAYS BELOW THE CRITICAL -10 DEG C FOR DENDRITIC PROCESSES TO TAKE PLACE...SO BELIEVE MAIN PRECIPITATION TYPE WILL BE FREEZING DRIZZLE TONIGHT INTO SUNDAY. RAW NORTH WIND WILL DEVELOP BEHIND THE FRONT MAKING IT CLEAR THAT WINTER IS BACK. WENT CLOSE TO AVN MOS TEMPERATURE GUIDANCE...WHICH KEEPS THE AREA WELL BELOW FREEZING SUNDAY UNDER SHALLOW ARCTIC AIR MASS. SHOULD SEE IMPROVING WEATHER MONDAY AS SHORTWAVE 500MB RIDGE BUILDS INTO THE AREA. HAVENT TOUCHED THE EXTENDED FORECAST. MODELS SHOW A RANGE OF SOLUTIONS PAST WED...BUT ALL POINT TO A MORE ACTIVE PATTERN OVER THE CONUS BY MIDWEEK. WILL MAINTAIN RAIN OR RAIN/SNOW CHANCES WED AND THU...WITH WED LOOKING LIKE THE BEST BET RIGHT NOW. .SGF... MO...NONE. KS...NONE. DSA
Hazardous weather outlook, Feb 14, 11:25 PM CST, 4 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1125 PM CST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND SOUTHWEST MISSOURI OVERNIGHT. DISCUSSION: STRONG LOW PRESSURE OVER THE CENTRAL PLAINS WILL CONTINUE TO DRAW WARM AND UNSTABLE AIR NORTHWARD INTO SOUTHEAST KANSAS AND WESTERN MISSOURI TONIGHT. AS THE LOW MOVES INTO EASTERN KANSAS...THUNDERSTORMS WILL DEVELOP OVER SOUTHEASTERN KANSAS AND WESTERN MISSOURI. UNSTABLE AIR COMBINED WITH A VERY STRONG WINDS JUST ABOVE THE SURFACE WILL ALLOW SOME STORMS TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. COLD AIR WILL FILTER SOUTHWARD ACROSS THE OZARKS REGION BY SATURDAY AFTERNOON. BRINGING A LIGHT WINTERY MIX TO CENTRAL MISSOURI SATURDAY AFTERNOON. BY SATURDAY NIGHT...THIS WINTERY PRECIPITATION WILL SPREAD ACROSS THE REMAINDER OF THE OZARKS. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BROWNING
In the hours before
Special weather statement, Feb 14, 11:35 PM CST, 4 hours 14 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1135 PM CST FRI FEB 14 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 4...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON... STONE...TANEY AND WEBSTER. IN KANSAS: CHEROKEE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO. WITH THE COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN THE NEXT TWO HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS UP TO 70 MPH. AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. CRAMER
Special weather statement, Feb 14, 11:43 PM CST, 4 hours 6 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1135 PM CST FRI FEB 14 2003 ***CORRECTED FOR WATCH NUMBER*** THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 5...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON... STONE...TANEY AND WEBSTER. IN KANSAS: CHEROKEE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO. WITH THE COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN THE NEXT TWO HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS UP TO 70 MPH. AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. CRAMER
Local storm report, Feb 15, 2:26 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 AM CST SAT FEB 15 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 AM SENECA MO .75 INCH HAIL
02/15/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 2:09 AM CST | Severe Thunderstorm Warning | SGF | Newton | 51 min |
| Feb 15, 3:40 AM CST | Severe Thunderstorm Warning | SGF | Polk | 35 min |
| Feb 15, 3:59 AM CST | Severe Thunderstorm Warning | SGF | Greene | 16 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.